Paramedics respond to a drug-related call at the Abbotsford Community Hub on Feb. 9, during an event to highlight the increasing number of overdoses in the area. (Jessica Peters/ Abbotsford News)

Paramedics respond to a drug-related call at the Abbotsford Community Hub on Feb. 9, during an event to highlight the increasing number of overdoses in the area. (Jessica Peters/ Abbotsford News)

Fraser Health issues alert in Surrey and Abbotsford as overdoses spike

Health agency lists tips for safer consumption as increase continues

Fraser Health has issued an overdose advisory for Abbotsford and Surrey.

There has been an increase in overdoses in Abbotsford and Surrey over the past few days, according to a notice sent out on Feb. 17.

Fraser Health says there are reports the overdoses are connected to different samples of down substances, or opioids. They are advising anyone using opioids and stimulants are at an increased risk from either injection or inhalation.

“Please look out for each other,” the advisory asks.

Fraser Health asks that if you are with someone has overdosed, call 911 and stay with the person. Give them one breath every five seconds. If you have naloxone, give it to them.

They offer some tips for safer drug use, including starting with a small amount to see how you feel, and staggering your use with friends so that someone can be a responder if needed.

They also encourage drug users to find a local overdose prevention site and harm reduction services.

For those using alone, download the Lifeguard or BeSafe app. Carry naloxone, and get your drugs checked through Fraser Health.

The National Overdose Response Service is available at 1-888-688-6677.

READ MORE: Number of overdose calls in Abbotsford jumped 46% as toxic drug deaths continue to rise

READ MORE: Black Press Media launches updated Overdose Prevention resource guide


@CHWKcommunity
jessica.peters@abbynews.com

Like us on Facebook and follow us on Twitter.

Want to support local journalism during the pandemic? Make a donation here.

overdoseoverdose crisis